Texas, 2008Wildfire in Texas, February 14, 2008
February 14, 2008 · NWS BRO · 2 events in 2 counties and zones
Sustained winds above 25 mph, with gusts to 40 mph, across the central Lower Rio Grande Valley, occurring within the area between high pressure moving through the Gulf of Mexico and a strengthening trough over west Texas and northeastern Mexico, allowed two fires to spread, including a small fire whose embers caused significant damage to a few structures and threatened hundreds of other buildings.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sustained winds above 25 mph, with gusts to 40 mph, across the central Lower Rio Grande Valley, occurring within the area between high pressure moving through the Gulf of Mexico and a strengthening trough over west Texas and northeastern Mexico, allowed two fires to spread, including a small fire whose embers caused significant damage to a few structures and threatened hundreds of other buildings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 14, 8:45 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Feb 14, 8:45 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
845 AM CST THU FEB 14 2008
.DISCUSSION...A HIGH PRESSURE RIDGE EXTENDING INTO DEEP SOUTH TEXAS
COMBINED WITH A DEVELOPING LOW PRESSURE SYSTEM AND ASSOCIATED FRONTS
LOCATED ACROSS THE CENTRAL AND WEST CENTRAL UNITED STATES HAVE
INCREASED THE PRESSURE GRADIENT OVER DEEP SOUTH TEXAS. SUBSEQUENTLY
THE WINDS WILL INCREASE FROM THE SOUTHEAST OVER THE CWA TODAY AND A
WIND ADVISORY IS IN EFFECT FROM 11 AM THROUGH 6 PM TODAY. LIGHT TO
MODERATE SOUTHEAST WINDS WILL PREVAIL ACROSS THE RIO GRANDE VALLEY
ON FRIDAY WITH AN INCREASE IN THE WINDS ON SATURDAY. A WIND ADVISORY
MAY BE NECESSARY AGAIN ON SATURDAY. TEMPERATURES WILL REMAIN ABOVE
NORMAL THROUGH THIS WEEKEND. A COLD FRONT WILL MOVE INTO THE CWA ON
SATURDAY BRIEFLY SHIFTING THE WINDS TO THE NORTHWEST AND NORTH. THE
WINDS WILL SHIFT BACK TO THE SOUTHEAST BY SUNDAY NIGHT. RAIN CHANCES
WILL INCREASE ACROSS THE CWA ON SATURDAY AND SUNDAY. THE
TEMPERATURES WILL DECREASE TO NEAR NORMAL VALUES EARLY NEXT WEEK,
THEN INCREASE TO ABOVE NORMAL VALUES BY WEDNESDAY. CLEAR TO PARTLY
CLOUDY SKIES WILL PREVAIL OVER THE RIO GRANDE VALLEY SUNDAY THROUGH
THE MIDDLE OF NEXT WEEK AS A HIGH PRESSURE SYSTEM BUILDS ACROSS DEEP
SOUTH TEXAS. THE CURRENT FORECAST PACKAGE LOOKS GOOD AT THIS TIME,
THEREFORE NO CHANGES ARE ANTICIPATED AT THIS TIME.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE REGIONAL AIRPORTS
FOR THE NEXT 24 HOURS. WINDS WILL BE MODERATE TO STRONG FROM THE
SOUTH TO SOUTHEAST THROUGH TONIGHT.
&&
.MARINE...BUOY020 REPORTED SOUTH TO SOUTHEAST WINDS AT 21 TO 27
KNOTS AND SEAS 7.2 FEET WITH AN 6 SECOND PERIOD. WINDS AND SEAS ARE
ABOVE SMALL CRAFT ADVISORY CRITERIA...THEREFORE WILL ISSUE A SMALL
CRAFT ADVISORY TODAY. WINDS WILL DECREASE ON FRIDAY AS A COLD FRONT
APPROACHES THE COASTAL WATERS OF DEEP SOUTH TEXAS. WINDS BE STRONG
FROM THE NORTH BY SATURDAY NIGHT IN THE WAKE OF A COLD FRONT THAT
WILL MOVE THROUGH DEEP SOUTH TEXAS LATE SATURDAY.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING TXZ249>257 11AM TO 6PM.
WIND ADVISORY FROM TXZ250-251-253>257 11AM TO 6 PM.
GMZ150-155-170-175 UNTIL 9 PM. SCA FOR GMZ130-132-135 FROM 10 AM
THROUGH THIS AFTERNOON.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC/GRIDS....63
MARINE/AVIATION...65
MESO........CAMPBELL
Hazardous weather outlook, Feb 14, 5:08 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
508 AM CST THU FEB 14 2008
TXZ248>257-151100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
508 AM CST THU FEB 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS EXCEPT
ZAPATA COUNTY FROM 11 AM TO 6 PM. STRONG WINDS AND DRY FUELS COULD
ALLOW FOR ERRATIC FIRE BEHAVIOR.
A WIND ADVISORY IS IN EFFECT FROM 11 AM TO 6 PM FOR BROOKS...HIDALGO...
KENEDY...WILLACY AND CAMERON COUNTIES. STRONG SOUTH TO SOUTHEAST
WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS CAN BE EXPECTED WITH THE
STRONGEST WINDS EAST OF HIGHWAY 281.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LAGUNA MADRE FROM 10
AM TO 6 PM TODAY. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG
AREA BEACHES TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN UPPER LEVEL STORM SYSTEM AND ITS ASSOCIATED COLD FRONT WILL
AFFECT DEEP SOUTH TEXAS SATURDAY AND SUNDAY. MARINE CONDITIONS ARE
EXPECTED TO BECOME HAZARDOUS WITH SMALL CRAFT ADVISORIES LIKELY. A
WIND ADVISORY AND RED FLAG WARNINGS MAY BE NECESSARY ON SATURDAY
AS SOUTH WINDS INCREASE TO STRONG LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Feb 14, 11:30 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1130 AM CST THU FEB 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 11 NE RIO HONDO 26.33N 97.44W
02/12/2008 E1.00 INCH CAMERON TX TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL IN ARROYO CITY.
&&
CORRECTED EVENT TIME BASED ON RADAR DATA...WHICH SHOWED STORM HAD
PASSED LOCATION WELL BEFORE 6 PM CST.
BSGWildfire, Hidalgo
- When
- February 14, 12:00 PM CST to 6:00 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
A plot of pallets burned on a one acre tract of land bordering a residential community, located at the intersection of South|Tower Road and Rancho Blanco. Gusty southeast winds up to 40 mph quickly spread the embers toward up to 500 homes in the area. Eight hundred residents were evacuated, and a shelter was established at the Alamo Community Center located nearby. Unfortunately, despite saving many of the homes, three of the homes affected were damaged.
In addition to the damage, 350 homes lost power. The fire was contained and residents were allowed to return to their homes late in the day. A large number of local and regional fire departments, as well as the Texas Department of Public Safety and the U.S. Border Patrol aerial reconnaissance unit, also assisted in response and relief efforts.
Wildfire, Starr
- When
- February 14, 12:00 PM CST to 6:00 PM CST
- Where
- Starr forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
A 400 acre fire, likely spread by gusty southeast winds between 25 and 35 mph, located at the intersection of Farm to Market Road (FM) 649 and Sanchez Road, in western Starr County, was contained. The U.S. Fish and Wildlife Service, along with several local Fire Departments, responded.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Winter Storm in California, February 14, 20084 injured · $475,000 · 56 kt wind · 4 events
- Heavy Snow in Arizona, February 14 to 15, 20081 injured · 6 events
- Winter Weather in Virginia, February 14, 200811 events
- Heavy Snow in Wisconsin, February 14, 2008$5,000 · 6 events
- Heavy Snow in Wisconsin, February 14, 20086 events
- Heavy Snow in Wisconsin, February 14, 20085 events
- Winter Weather in New Jersey, February 14, 20084 events
- Winter Weather in Maryland, February 14, 20084 events
- Winter Storm in Michigan, February 14, 20084 events
- Winter Weather in Delaware, February 14, 20083 events
- Heavy Snow in Iowa, February 14, 20083 events
- High Wind in California, February 14, 200865 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85268, 85271.